Heparin has been available as a clinical treatment and prevention for thromboembolic disease for half a century. Known complications of heparin therapy include bleeding, allergic reactions, osteoporosis, and thrombocytopenia. Heparin-induced thrombocytopenia (HIT) is a common and potentially grave adverse effect of heparin treatment. HIT is unusual among drug-induced thrombocytopenias in that it is more apt to cause thrombosis than bleeding. HIT-associated thrombosis can result in arterial and venous thrombosis leading to stroke, myocardial infarction, limb gangrene, amputation and even death. HIT pathogenesis is thought to involve antibody binding to an epitope on the platelet factor 4 (PF4)-heparin complex. The antibody bound complex then binds FcγRII receptors on the platelet surface, which activates blood-coagulation pathways and concomitantly produces extensive platelet activation and aggregation. HIT diagnosis is based on the presence of thrombosis and diagnostic laboratory tests including immunoassays for HIT antibodies and functional tests, such as the 14C-serotonin release assay. Heparin treatment should be withdrawn immediately upon diagnosis of HIT, and the patient should be subjected to an alternative treatment for at least 5 days unless the HIT diagnosis is disproven. Once the patient has been stabilized, warfarin treatment should commence while the patient is still receiving the alternative anticoagulant therapy.